Article Text

other Versions

PDF
Is it farewell to codeine?
  1. Brian J Anderson1,2
  1. 1PICU, Auckland Children's Hospital, Auckland, New Zealand
  2. 2Department of Anaesthesiology, University of Auckland, Auckland, New Zealand
  1. Correspondence to Professor Brian Anderson, C/-PICU, Auckland Children's Hospital, Park Road, Auckland 1023, New Zealand; briana{at}adhb.govt.nz

Statistics from Altmetric.com

Codeine was considered a suitable analgesic for children after adenotonsillectomy. It has been used extensively in the UK1 for over 40 years and appeared effective.2 It was listed in the WHO as the second step on the Analgesic Ladder for the treatment of cancer pain. Adult data suggest the combination paracetamol 1000 mg/codeine 60 mg provides better analgesia (number needed to treat, (NNT) 1.9) than codeine 60 mg (NNT 17), or paracetamol 1000 mg (NNT 4.6), illustrating the synergistic effect of analgesic combinations.3 The addition of codeine to paracetamol increased duration of analgesia by about 1 hour, and reduced the need for rescue medication.4 Consequently, many clinicians have expressed surprise at moves by regulatory bodies (US Food and Drug Administration (FDA), European Medicines Agency, Medicines and Healthcare Products Regulatory Agency) to impose restrictions on its use in children, particularly after adenotonsillectomy.

Children suffer considerable pain with severe functional limitation for at least 7 days after this common procedure.5 Although part of the problem may be inadequate parent education and information concerning analgesia,6 there are also gaps in our pharmacologic armamentarium. Non-steroidal anti-inflammatory drugs (NSAID) have been frowned upon because of fears concerning their effects on platelet function and subsequent postoperative bleeding despite studies demonstrating that NSAIDs did not cause any increase in bleeding requiring a return to operating room.7 Paracetamol dosing recommendations have been lowered in recent years; these recommendations are not based on pharmacokinetic or pharmacodynamic knowledge,8 but rather on fears of potential hepatotoxicity due to paracetamol's oxidative metabolite (N-acetyl-p-benzoquinone imine).9 This adverse effect is rare but devastating when the drug is routinely given, and the reason why some children are so afflicted remains unknown. Opioid use at home is generally discouraged because of dispensing regulations and the knowledge that these drugs can cause …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.